Kernelization for Counting Problems on Graphs: Preserving the Number of Minimum Solutions

Authors Bart M. P. Jansen , Bart van der Steenhoven

Thumbnail PDF


  • Filesize: 0.88 MB
  • 15 pages

Document Identifiers

Author Details

Bart M. P. Jansen
  • Eindhoven University of Technology, The Netherlands
Bart van der Steenhoven
  • Eindhoven University of Technology, The Netherlands

Cite AsGet BibTex

Bart M. P. Jansen and Bart van der Steenhoven. Kernelization for Counting Problems on Graphs: Preserving the Number of Minimum Solutions. In 18th International Symposium on Parameterized and Exact Computation (IPEC 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 285, pp. 27:1-27:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


A kernelization for a parameterized decision problem 𝒬 is a polynomial-time preprocessing algorithm that reduces any parameterized instance (x,k) into an instance (x',k') whose size is bounded by a function of k alone and which has the same yes/no answer for 𝒬. Such preprocessing algorithms cannot exist in the context of counting problems, when the answer to be preserved is the number of solutions, since this number can be arbitrarily large compared to k. However, we show that for counting minimum feedback vertex sets of size at most k, and for counting minimum dominating sets of size at most k in a planar graph, there is a polynomial-time algorithm that either outputs the answer or reduces to an instance (G',k') of size polynomial in k with the same number of minimum solutions. This shows that a meaningful theory of kernelization for counting problems is possible and opens the door for future developments. Our algorithms exploit that if the number of solutions exceeds 2^{poly(k)}, the size of the input is exponential in terms of k so that the running time of a parameterized counting algorithm can be bounded by poly(n). Otherwise, we can use gadgets that slightly increase k to represent choices among 2^{𝒪(k)} options by only poly(k) vertices.

Subject Classification

ACM Subject Classification
  • Theory of computation → Parameterized complexity and exact algorithms
  • Theory of computation → Graph algorithms analysis
  • Mathematics of computing → Graph algorithms
  • kernelization
  • counting problems
  • feedback vertex set
  • dominating set
  • protrusion decomposition


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Jochen Alber, Michael R. Fellows, and Rolf Niedermeier. Polynomial-time data reduction for dominating set. J. ACM, 51(3):363-384, 2004. URL:
  2. Reuven Bar-Yehuda, Dan Geiger, Joseph Naor, and Ron M. Roth. Approximation algorithms for the feedback vertex set problem with applications to constraint satisfaction and bayesian inference. SIAM J. Comput., 27(4):942-959, 1998. Google Scholar
  3. Bart M. P. Jansen. The power of preprocessing: Gems in kernelization., 2016.
  4. Hans L. Bodlaender, Fedor V. Fomin, Daniel Lokshtanov, Eelko Penninkx, Saket Saurabh, and Dimitrios M. Thilikos. (meta) kernelization. J. ACM, 63(5):44:1-44:69, 2016. URL:
  5. Jonathan F. Buss and Judy Goldsmith. Nondeterminism within P. SIAM J. Comput., 22(3):560-572, 1993. URL:
  6. Yixin Cao, Jianer Chen, and Yang Liu. On feedback vertex set: New measure and new structures. Algorithmica, 73(1):63-86, 2015. Google Scholar
  7. Radu Curticapean. The simple, little and slow things count: on parameterized counting complexity. Bull. EATCS, 120, 2016. URL:
  8. Radu Curticapean, Holger Dell, and Dániel Marx. Homomorphisms are a good basis for counting small subgraphs. In Hamed Hatami, Pierre McKenzie, and Valerie King, editors, Proceedings of the 49th Annual ACM SIGACT Symposium on Theory of Computing, STOC 2017, Montreal, QC, Canada, June 19-23, 2017, pages 210-223. ACM, 2017. URL:
  9. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michal Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. Google Scholar
  10. Henning Fernau. Parameterized algorithmics: A graph-theoretic approach. PhD thesis, Habilitationsschrift, Universität Tübingen, Germany, 2005. Google Scholar
  11. Jörg Flum and Martin Grohe. The parameterized complexity of counting problems. SIAM J. Comput., 33(4):892-922, 2004. URL:
  12. Fedor Fomin, Daniel Lokshtanov, Saket Saurabh, and Meirav Zehavi. Kernelization: theory of parameterized preprocessing. Cambridge University Press, 2019. URL:
  13. Fedor V. Fomin. Protrusions in graphs and their applications. In Venkatesh Raman and Saket Saurabh, editors, Parameterized and Exact Computation - 5th International Symposium, IPEC 2010, Chennai, India, December 13-15, 2010. Proceedings, volume 6478 of Lecture Notes in Computer Science, page 3. Springer, 2010. URL:
  14. Fedor V. Fomin, Daniel Lokshtanov, Saket Saurabh, and Dimitrios M. Thilikos. Bidimensionality and kernels. SIAM J. Comput., 49(6):1397-1422, 2020. URL:
  15. Yoichi Iwata. Linear-time kernelization for feedback vertex set. In Ioannis Chatzigiannakis, Piotr Indyk, Fabian Kuhn, and Anca Muscholl, editors, 44th International Colloquium on Automata, Languages, and Programming, ICALP 2017, July 10-14, 2017, Warsaw, Poland, volume 80 of LIPIcs, pages 68:1-68:14. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2017. URL:
  16. Bart M. P. Jansen and Bart van der Steenhoven. Kernelization for counting problems on graphs: Preserving the number of minimum solutions. CoRR, abs/2310.04303, 2023. URL:
  17. Mark Jerrum and Alistair Sinclair. Polynomial-time approximation algorithms for the Ising model. SIAM J. Comput., 22(5):1087-1116, 1993. Google Scholar
  18. Eun Jung Kim, Maria J. Serna, and Dimitrios M. Thilikos. Data-compression for parametrized counting problems on sparse graphs. In Wen-Lian Hsu, Der-Tsai Lee, and Chung-Shou Liao, editors, 29th International Symposium on Algorithms and Computation, ISAAC 2018, December 16-19, 2018, Jiaoxi, Yilan, Taiwan, volume 123 of LIPIcs, pages 20:1-20:13. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2018. URL:
  19. Daniel Lokshtanov, Pranabendu Misra, Saket Saurabh, and Meirav Zehavi. Kernelization of counting problems. CoRR, abs/2308.02188, 2023. URL:
  20. Michael Luby and Eric Vigoda. Fast convergence of the Glauber dynamics for sampling independent sets. Random Struct. Algorithms, 15(3-4):229-241, 1999. Google Scholar
  21. Catherine McCartin. Parameterized counting problems. Annals of Pure and Applied Logic, 138(1):147-182, 2006. URL:
  22. Ron Milo, Shai Shen-Orr, Shalev Itzkovitz, Nadav Kashtan, Dmitri Chklovskii, and Uri Alon. Network motifs: Simple building blocks of complex networks. Science (New York, N.Y.), 298:824-7, November 2002. URL:
  23. Naomi Nishimura, Prabhakar Ragde, and Dimitrios M. Thilikos. Parameterized counting algorithms for general graph covering problems. In Frank K. H. A. Dehne, Alejandro López-Ortiz, and Jörg-Rüdiger Sack, editors, Algorithms and Data Structures, 9th International Workshop, WADS 2005, Waterloo, Canada, August 15-17, 2005, Proceedings, volume 3608 of Lecture Notes in Computer Science, pages 99-109. Springer, 2005. URL:
  24. Pekka Orponen. Dempster’s rule of combination is #p-complete. Artif. Intell., 44(1-2):245-253, 1990. Google Scholar
  25. Dan Roth. On the hardness of approximate reasoning. Artif. Intell., 82(1-2):273-302, 1996. Google Scholar
  26. Dimitrios M. Thilikos. Compactors for parameterized counting problems. Comput. Sci. Rev., 39:100344, 2021. URL:
  27. Stéphan Thomassé. A 4k² kernel for feedback vertex set. ACM Trans. Algorithms, 6(2):32:1-32:8, 2010. URL:
  28. Marc Thurley. Kernelizations for parameterized counting problems. In Jin-yi Cai, S. Barry Cooper, and Hong Zhu, editors, Theory and Applications of Models of Computation, 4th International Conference, TAMC 2007, Shanghai, China, May 22-25, 2007, Proceedings, volume 4484 of Lecture Notes in Computer Science, pages 703-714. Springer, 2007. URL:
  29. Seinosuke Toda. PP is as hard as the polynomial-time hierarchy. SIAM J. Comput., 20(5):865-877, 1991. URL:
  30. Leslie G. Valiant. The complexity of computing the permanent. Theor. Comput. Sci., 8:189-201, 1979. URL:
  31. D. J. A. Welsh. Graph theory and theoretical physics. The Mathematical Gazette, 54(390):432-433, 1970. URL: